Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Midland/Odessa, TX

April 14, 2017Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 6:38 PM CDT for Brewster County, Presidio County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 6:38 PM CDT (23:38 UTC)
Expired
Apr 14, 2017, 6:57 PM CDT
In force
19 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:45 PM CDTHAIL 0.88Lajitas, TXDIME TO NICKEL HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS54 KMAF 142338
SVRMAF
TXC043-377-150045-
/O.NEW.KMAF.SV.W.0080.170414T2338Z-170415T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
638 PM CDT FRI APR 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brewster County in southwestern Texas...
  Southeastern Presidio County in southwestern Texas...

* Until 745 PM CDT

* At 638 PM CDT, a severe thunderstorm was located over Lajitas,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lajitas, Terlingua, Study Butte-Terlingua, Castolon and Barton
  Warnock Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2914 10355 2916 10355 2915 10359 2917 10361
      2916 10363 2918 10372 2923 10376 2922 10378
      2927 10379 2926 10380 2927 10381 2929 10390
      2930 10390 2948 10359 2912 10345
TIME...MOT...LOC 2338Z 270DEG 14KT 2928 10382 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
711 
WWUS54 KMAF 142357
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
657 PM CDT FRI APR 14 2017

TXC043-377-150007-
/O.CAN.KMAF.SV.W.0080.000000T0000Z-170415T0045Z/
Brewster TX-Presidio TX-
657 PM CDT FRI APR 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 2914 10355 2916 10355 2915 10359 2917 10361
      2916 10363 2918 10372 2923 10376 2922 10378
      2927 10379 2926 10380 2927 10381 2929 10390
      2930 10390 2948 10359 2912 10345
TIME...MOT...LOC 2353Z 270DEG 14KT 2928 10373 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:53 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 14, 5:53 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Fri Apr 14 2017

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Thunderstorms will continue to impact portions of the area this
evening primarily affecting the PEQ and FST areas. There is a
chance of low clouds tonight starting around 07z and lasting to
around 16/17z for HOB, INK, and MAF. Winds will be elevated out of
the south to southeast this evening into the overnight period
before weakening. Winds will once again become elevated for MAF
and FST Saturday afternoon.

&&

.PREV DISCUSSION... /issued 206 PM CDT Fri Apr 14 2017/

DISCUSSION...
Isolated severe storms are possible today with initiation favored
across/near Reeves/Pecos counties where locally back winds in
assocn with a surface mesolow may hold low level moisture in place
(assuming cloud cover does not preclude sufficient surface
heating) and in proximity to elevated heat sources where CINH is not
as much of an issue. TCU have also developed in east Lea Co where
clouds an thinner. Elevated mixed layer is already in place and
7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES
around 1500 J/KG and any tstms that do develop in said area will
have little trouble going severe. Dry air will be quite abit
farther east on Saturday and an isolated storm will be possible on
the east side of Davis Mtns and could drift into the general
direction of FST before dissipating around 03Z. More of the same
Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with
SB CINH minimized, and severe storms are possible. There is a
minor shrtwv trof evident at 5h and ATTP Sunday is favored to have
the most widespread tstm coverage of the next 3 days. A cluster
of storms will be possible Sunday evening across the nrn CWFA as
well and it could move s/se into the PB being maintained by
nocturnal LLJ. These storms could push out a boundary providing a
focus for storm development, possibly across parts of Trans Pecos.
Stronger wly mid level component will push drier air farther east
resulting in warmer/drier conditions for most areas Tue. A
possible exception is where a front may push into the nrn CWFA?
Warmer/drier conditions are even moreso Wed/Thur with prominent
low level thermal ridge (high temps a good 10 degrees above
normal) with FROPA possible Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  63  84 /  10  10  10  20
Carlsbad                       51  89  53  88 /  20  10  10  10
Dryden                         66  86  64  83 /  20  10  10  10
Fort Stockton                  61  85  61  86 /  20  10  10  20
Guadalupe Pass                 54  82  57  81 /  10  10  10   0
Hobbs                          55  83  56  84 /  20  10  10  10
Marfa                          51  81  52  81 /  20  10  10  20
Midland Intl Airport           62  86  63  85 /  10  10  10  20
Odessa                         62  84  62  86 /  10  10  10  20
Wink                           62  88  60  89 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Apr 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible this afternoon into
this evening from southeast New Mexico and the western Permian
Basin south to the Big Bend Area. Large hail and damaging winds are
the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated strong to severe storms will be possible this weekend.
Large hail and strong winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across Southeast New Mexico southward to the Davis
Mountains and Stockton Plateau.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 14, 4:52 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT FRI APR 14 2017

TXZ058-075-142230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
452 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Verhalen, or 28 miles south of Pecos, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Reeves Counties.

THIS INCLUDES Interstate 10 between mile markers 223 and 232.

LAT...LON 3089 10339 3102 10355 3122 10341 3104 10318
TIME...MOT...LOC 2151Z 222DEG 7KT 3100 10344

84
Special weather statement, Apr 14, 5:17 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT FRI APR 14 2017

TXZ079>081-142300-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
517 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Redford, or 11 miles southeast of Big Bend Ranch
State Park, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2930 10396 2930 10397 2931 10403 2934 10406
      2934 10408 2943 10414 2965 10386 2940 10351
      2929 10392
TIME...MOT...LOC 2217Z 229DEG 24KT 2939 10405

67
Local storm report, Apr 14, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
547 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             24 WNW FORT STOCKTON    31.02N 103.26W
04/14/2017  E1.00 INCH       Pecos              TX   PUBLIC

&&

MSCHULDT
Local storm report, Apr 14, 6:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
616 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             18 NW FORT STOCKTON     31.08N 103.10W
04/14/2017  E1.00 INCH       Pecos              TX   EMERGENCY MNGR

            HEAVY AMOUNTS OF QUARTER SIZED HAIL TWO MILES SOUTH OF
            HIGHWAY 285 ON MENDEL ROAD.

&&

MSCHULDT
Special weather statement, Apr 14, 6:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT FRI APR 14 2017

TXZ060-061-067-068-150000-
Crane TX-Ector TX-Ward TX-Winkler TX-
621 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 10 miles west of Monahans, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State
Park and Roy Hurd Memorial Airport.

THIS INCLUDES Interstate 20 between mile markers 62 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10291 3160 10257 3138 10302 3138 10305
      3148 10321
TIME...MOT...LOC 2321Z 212DEG 28KT 3155 10307

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:52 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 14, 5:03 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves42 min
Apr 14, 5:17 PM CDTSpecial Weather StatementMAF43 min
Apr 14, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves64 min
Apr 14, 5:45 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
Apr 14, 6:17 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Apr 14, 6:21 PM CDTSpecial Weather StatementMAFWard39 min
Apr 14, 6:35 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.